Missouri, 2012

Hail and Damaging Winds in Missouri, June 4, 2012

June 4, 2012 · NWS LSX · 15 events in 3 counties and zones

A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region, triggering showers and thunderstorms. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 4, 2:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 4, 2:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT MON JUN 4 2012

.SHORT TERM...
ISSUED AT 316 PM CDT MON JUN 4 2012
(TONIGHT)

SURFACE LOW IS JUST NORTHWEST OF ST. LOUIS AS OF 19Z...AND
INCREASING INSTABILITY AND CONVERGENCE NEAR THIS FEATURE HAS
FINALLY INITIATED THUNDERSTORMS. SCATTERED STRONG TO OCCASIONALLY
SEVERE STORMS SHOULD CONTINUE TO MIGRATE SE ALONG BOUNDARY THAT
STRETCHES FROM THE LOW INTO SE PARTS OF OUR CWA...FUELED BY
MLCAPES 2000-3000 J/KG POOLED ALONG AND WEST OF BOUNDARY.
HAVE ISSUED SEVERE THUNDERSTORM WATCH #353 FOR CENTRAL AND SE
PARTS OF OUR CWA...INCLUDING STL METRO...THROUGH 03Z...ALTHOUGH
THREAT WILL PROBABLY EXIT OUR CWA DURING THE EARLY EVENING HOURS.
OTHERWISE...HOT AND HUMID WEATHER EARLY THIS EVENING WILLL GIVE
WAY TO COOLER AND DRIER AIR ADVECTING INTO REGION FROM THE
NORTHEAST OVERNIGHT. LOWS WILL BE IN THE MID 50S FAR EAST TO THE
LOW 60S OVER CENTRAL AND SOUTHERN MO.

BYRD/TRUETT
&&

.LONG TERM...
ISSUED AT 316 PM CDT MON JUN 4 2012
(TUESDAY-MONDAY)

SHORT AND MEDIUM RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT THAT
STRONG OMEGA BLOCK WILL KEEP THE UA PATTERN LOCKED DOWN ACROSS THE
CONUS INTO THURSDAY.  AS HAS BEEN ADVERTISED FOR SEVERAL DAYS THIS
SHOULD MEAN TRANQUIL EARLY JUNE WEATHER FOR THE CWA...WITH
RELATIVELY MILD DAYS...SEASONABLY COOL NIGHTS...AND LITTLE IF ANY
THREAT OF RAIN.  GIVEN THE DRY NATURE OF THE AMS AND LACK OF SOIL
MOISTURE HAVE TRIED TO DEPICT A FAIRLY PRONOUNCED DIURNAL TEMP
SWING...WITH DAYTIME TEMPS A DEGREE OR TWO ABOVE GUIDANCE AND MINS
NEAR THE 12Z MOS...WHICH IS SEVERAL DEGREES COOLER THAN GUIDANCE OF
THE LAST COUPLE OF DAYS.

HEADING INTO THE LAST PART OF THE WEEK THE UPPER LOW OVER THE
CANADIAN MARITIMES FINALLY NUDGES EAST...WHICH ALLOWS RIDGING TO
BUILD INTO THE MISSISSIPPI VALLEY.  TEMPERATURES SHOULD BEGIN TO
INCREASE BY FRIDAY AND INTO NEXT WEEKENED AS PERSISTENT E-NE WINDS
OF TUESDAY-THURSDAY ARE REPLACED BY A MORE SOUTHERLY FLOW...AND
LATEST GUIDANCE SEEMS TO DEPICT THIS TREND WELL.

PRECIPITATION THREAT SHOULD ALSO REMAIN QUITE LOW DURING THE PATTERN
SHIFT.  THERE IS AGREEMENT THAT A SHORTWAVE WILL BE TOP AND FLATTEN
RIDGE ON FRIDAY...AND WE ARE GETTING TO THAT TIME OF YEAR WHERE WE
NEED TO KEEP AN EYE OUT FOR RIDGE-RUNNING THUNDERSTORM COMPLEXES.
HOWEVER WITH DYNAMICS OF THIS FEATURE STILL FOCUSED SO FAR N WILL
MAINTAIN DRY FORECAST AT THIS TIME.

ONE FEATURE OF NOTE IS UPPER LOW THAT GETS STUCK BENEATH THE PLAINS
RIDGE OVER THE NEXT 24 HOURS.   MEDIUM RANGE MODELS DRIFT THIS LOW
EAST FOR THE REST OF THIS WEEK...WITH MOVEMENT PICKING UP A BIT OF A
NORTHWARD COMPONENT BY THE START OF NEXT WEEK AS IT IS CAPTURED BY
WEST SIDE OF UPPER RIDGE. WILL NOT INTRODUCE ANY PRECIPITATION YET
WITH THIS FEATURE GIVEN UNCERTAINTY ON ITS EXACT MOVEMENT...BUT IT
BEARS WATCHING.

TRUETT

&&

.AVIATION...
ISSUED AT 1242 PM CDT MON JUN 4 2012

SURFACE LOW NEAR KUIN AS OF 17Z AND SHOULD CONTINUE TO TRACK TO
THE SOUTHEAST THIS AFTERNOON. STILL TRYING TO DETERMINE IF AND
WHEN STORMS WILL DEVELOP WITH THIS SYSTEM...FOR NOW JUST KEPT
VCNTY TSTORM MENTION AT METRO AREA TAFS...BUT DRY FOR KUIN AND
KCOU. OTHERWISE...MAIN FORECAST ISSUE WILL BE THE WINDS DUE TO
SURFACE LOW TRACK. SOUTHWEST TO WEST WINDS TO GRADUALLY VEER TO THE
NORTHWEST...THEN NORTH AND EVENTUALLY TO THE NORTHEAST OVER TIME.
WINDS AND CLOUDS TO DIMINISH LATE THIS EVENING...THEN WILL SEE
THEM PICKUP ONCE AGAIN BY MID MORNING ON TUESDAY...WITH A FEW
DIURNAL CU. SOME CONCERN ABOUT LIGHT FOG TONIGHT IN THE RIVER
VALLEYS DUE TO INVERSION AND LIGHT WINDS...SO ADDED TEMPO MENTION
FROM 08Z TO 12Z FOR KSUS AND KCPS.

SPECIFICS FOR KSTL...SURFACE LOW NEAR KUIN AS OF 17Z AND SHOULD
CONTINUE TO TRACK TO THE SOUTHEAST THIS AFTERNOON. STILL TRYING
TO DETERMINE IF AND WHEN STORMS WILL DEVELOP WITH THIS
SYSTEM...FOR NOW JUST KEPT VCNTY TSTORM MENTION AT KSTL FROM 21Z
TO 00Z. OTHERWISE...MAIN FORECAST ISSUE WILL BE THE WINDS DUE TO
SURFACE LOW TRACK. WEST WINDS TO GRADUALLY VEER TO THE NORTHWEST
BY 21Z...THEN NORTH AND EVENTUALLY TO THE NORTHEAST BY 00Z. WINDS
AND CLOUDS TO DIMINISH LATE THIS EVENING...THEN WILL SEE THEM
PICKUP ONCE AGAIN BY 16Z TUESDAY...WITH A FEW DIURNAL CU. SOME
CONCERN ABOUT LIGHT FOG TONIGHT IN THE RIVER VALLEYS DUE TO
INVERSION AND LIGHT WINDS...BUT FEEL THAT KSTL SHOULD SEE ENOUGH
MIXING THAT FOG WILL NOT BE AN ISSUE AT KSTL.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 4, 2:41 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT MON JUN 4 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
341 PM CDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND EARLY THIS
EVENING OVER EAST CENTRAL AND SOUTHEAST MISSOURI...AS WELL AS
PARTS OF SOUTHERN ILLINOIS. LARGE HAIL AND DAMAGING WINDS CAN BE
EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED OVER EAST CENTRAL AND
SOUTHEAST MISSOURI...AS WELL AS SOUTHERN ILLINOIS...FOR THE SEVERE
WEATHER THREAT LATE THIS AFTERNOON AND EARLY THIS EVENING.

TRUETT

In the hours before

Local storm report, Jun 4, 2:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             HARDIN                  39.16N  90.62W
06/04/2012  E0.25 INCH       CALHOUN            IL   TRAINED SPOTTER

            STRONG WINDS ALSO REPORTED BUT NO DAMAGE SEEN.

&&

TES
Local storm report, Jun 4, 2:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 PM CDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             1 SW HARDIN             39.15N  90.64W
06/04/2012  E0.88 INCH       CALHOUN            IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Jun 4, 2:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             JERSEYVILLE             39.12N  90.33W
06/04/2012  E0.25 INCH       JERSEY             IL   LAW ENFORCEMENT

&&

TES
Local storm report, Jun 4, 2:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             O'FALLON                38.78N  90.71W
06/04/2012  E0.25 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

JP

The radar

The St Louis radar (KLSX), 13 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, St. Charles

When
June 4, 3:00 PM CST to 3:05 PM CST
Where
St. Charles County, 1.07 mi N of Ft Zumwalt to 1.37 mi E of Ft Zumwalt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.815, -90.682

Hail, St. Charles

When
June 4, 3:10 PM CST
Where
St. Charles County, 1.54 mi S of St Peters
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.778, -90.626

Thunderstorm Wind, St. Charles

When
June 4, 3:10 PM CST
Where
St. Charles County, 1.77 mi W of St Charles
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.783, -90.532

Thunderstorm winds blew down several power lines.

Hail, St. Charles

When
June 4, 3:10 PM CST to 3:15 PM CST
Where
St. Charles County, 0.65 mi NE of All Saints Vlg to 0.9 mi ESE of Cottleville
Measured
1.5 in hail
Reported by
Public
Coordinates
38.776, -90.660

There were numerous reports of large hail in Cottleville, including one inch hail on the campus of St. Charles Community College.

Hail, St. Charles

When
June 4, 3:13 PM CST
Where
St. Charles County, 1.86 mi WSW of St Charles
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.770, -90.532

Hail, St. Charles

When
June 4, 3:19 PM CST
Where
St. Charles County, 1.49 mi S of Cottleville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.728, -90.649

Hail, St. Louis

When
June 4, 3:29 PM CST
Where
St. Louis County, 1.1 mi E of Gumbo
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.670, -90.600

Hail mostly the size of quarters, but a few were golfball sized near the intersection of I-64/Hwy 40 and Boones Crossing.

Thunderstorm Wind, St. Louis

When
June 4, 3:30 PM CST
Where
St. Louis County, 0.45 mi NW of Ellisville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.605, -90.586

Thunderstorm winds blew down a six inch diameter tree as well as several power lines near the intersection of Clarkson Road and Clayton Road.

Hail, St. Louis

When
June 4, 3:35 PM CST
Where
St. Louis County, 0.61 mi SSW of Ellisville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.593, -90.586

Hail, St. Louis

When
June 4, 3:38 PM CST to 3:39 PM CST
Where
St. Louis County, 0.51 mi W of South Bellefontaine
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.651, -90.559

Hail, St. Louis

When
June 4, 3:43 PM CST to 3:45 PM CST
Where
St. Louis County, 1.72 mi NE of Ballwin to 1.21 mi N of Castlewood
Measured
1.75 in hail
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
38.595, -90.545

Large hail up to ping pong ball size fell across Ballwin. An eleven year old girl sustained minor injuries to her head and arm due to the large hail.

Hail, St. Louis

When
June 4, 3:43 PM CST
Where
St. Louis County, 0.95 mi NNW of Manchester
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.593, -90.507

Hail, St. Louis

When
June 4, 3:50 PM CST
Where
St. Louis County, 1.62 mi SE of Morschels
Measured
1.25 in hail
Reported by
Public
Coordinates
38.511, -90.512

Hail fell at the intersection of Hillsboro Road and Bridleridge Crossing Spur.

Hail, Jefferson

When
June 4, 3:50 PM CST to 3:52 PM CST
Where
Jefferson County, 0.35 mi ENE of High Ridge to 1 mi S of High Ridge
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.471, -90.524

Several reports of large hail with the largest hail reported at the intersection of Rock Creek Road and W 4 Ridge Road.

Hail, Jefferson

When
June 4, 4:05 PM CST
Where
Jefferson County, 0.76 mi S of House Spgs to 1.94 mi SW of Rock Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.409, -90.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393519, 393520, 393521, 393523, 393522, 393524, 395184, 395183, 395188, 395186, 395187, 395190, 395192, 395195, 395196.